Professor & patients' paper on the solvable biological challenge of ME/CFS: reader-friendly version
Simon McGrath provides a patient-friendly version of a peer-reviewed paper which highlights some of the most promising biomedical research on ME/CFS ...
Discuss the article on the Forums.

Ivabradine - anyone taking or previously taken it ?

Discussion in 'Problems Standing: Orthostatic Intolerance; POTS' started by eafw, Jun 18, 2015.

  1. eafw

    eafw Senior Member

    Messages:
    816
    Likes:
    3,396
    UK
    I found a couple of old threads

    http://forums.phoenixrising.me/index.php?threads/pots-or-not-pots-really-confused.22375/

    and

    http://forums.phoenixrising.me/inde...for-inappropriate-sinus-tachy-and-pots.25231/

    but couldn't see anything more recent specifically discussing this.

    Would be interested in anyone's experience with the drug, has it helped, side effects, any long term problems or withdrawl issues, how long before you started to notice any difference etc etc.

    @Sea and @Shell as you both mentioned in the other threads that you/family were taking ivabradine - how did it work out ?

    (I've been prescribed it but not started on it yet, GP has suggested 2.5 mg to begin but I will probably half it again to start)
     
  2. Sea

    Sea Senior Member

    Messages:
    1,260
    Likes:
    2,618
    NSW Australia
    My daughter is still taking it. She isn't well but it does keep her heart rate more controlled.

    You might get more responses about it on a POTS forum
     
    eafw likes this.
  3. Research 1st

    Research 1st Severe ME, POTS & MCAS.

    Messages:
    695
    Likes:
    2,288
    Hello eafw.

    I have long term severe POTS, so will attempt to give you some insight on using Ivabradine. My opinions will of course be biased, because they are on my experience, and all patients react differently to drugs and can tolerate certain side effects more than others, and will 'detect' more benefits than others.

    Dosage:

    5mg seems to be a standardised dose from what I hear, but some patients can't even tolerate that.
    7.5mg seems maybe the best balance if you are 'active' and need to have some 'protection'.
    10mg could be a bit too much in my view. Personally I'd not take this much.


    Ivabradine positive and minus points seems to be:

    + Cleaner than beta blockers that are considered 'dirty'. e.g. they cross the blood brain barrier more. On that basis I would rate it better than Bisoprolol, also used in POTS.

    + Doesn't appear to reduce cardiac output, which in ME/POTS is a huge
    benefit.

    + Doesn't appear to have the problems beta blockers do, as it's not a beta blocker. I can't vouch for it not causing Asthma, but I would imagine it is no way near as dodgy as Propanalol and other 'old' beta blockers I wouldn't touch with a barge pole if i had Asthma and POTS.


    However........


    - The main side effect is dizzyness and shortness of breath but not this is considered to be as intrusive as beta blockers, yet others might not agree. Hence you're doing the correct thing, and starting on a tiny dose.

    - There are some visual artifacts you'll experience, that beta blockers do not have. As I don't go out the house this doesn't bother me (I live in the dark like a bat), however, in rare times I do change rooms between light and dark, some odd streaming effect is visible. The more you take (dosage), the more this is visible. It doesn't bother me personally, but if I went out the house into lots of different lighting situations, I'd notice it more. Personally I barely notice it, and never worry about taking a tablet with a worry my vision will be affected.

    - No anti adrenaline affects, so unlike beta blockers it will have no effect on autonomic dysfunction induced anxiety levels, which if you have POTS severely, will always be part of your life unfortunately as sympathetic nervous system arousal (due to dysautonomia), tends to make people 'freak out', when the CNS is more active than usual under the slightest provocation. On that basis only, I would say beta blockers are 'better' than Ivabradine.


    Then we have the problem of slowing the heart rate to begin with in POTS.....

    In POTS your heart races for a reason, but not one reason. There are multiple reasons. One is a compensatory mechanism for becoming upright. Often this is excessive, but also it can be to stop you fainting. (POTS patients rarely faint, however) mostly just feel faint (pre syncope) but don't complete the cycle luckily.

    Too slow a hear rate and you'll hate the feeling. Not slowed down enough and you might still be unable
    to stand up due to excessive postural tachycardia, never mind if you attempt to exert yourself such as trying to stand for a short while or walk a little.

    As with all meds, you'll have to find a very fine 'window' of a balance with a trade off of side effects, with benefits of what it does for you after you take it.

    To my knowledge, Ivabradine is currently the 'best' drug available for POTS to control heart rate, even if Ivabradine is not officially licensed, as a POTS medication. (Same goes for Midodrine). On that basis I would stick with it, and see if you can tolerate it.

    Hopefully you can, and you'll benefit from it. All the best and take care.
     
    sb4, Alisha12, voner and 2 others like this.
  4. eafw

    eafw Senior Member

    Messages:
    816
    Likes:
    3,396
    UK
    Thanks Sea, I didn't think of that so will go and have a look

    Thanks for the comprehensive reply Research 1st. They won't give me beta bockers as I have asthma, so the ivabradine was the one they said to try first.

    Most of my POTS symptoms are probably from the excessive HR on being upright, but I have an odd mix of high-normal blood pressure and occasional vasovagal episodes, along with a low resting HR (when recumbant) and quite bad general dysautomnia - so it's tricky.

    I will see how it goes, low doses to start. We do seem to be guinea pigs for this as there's not much long term information out there.
     
    Alisha12 and Sea like this.
  5. Research 1st

    Research 1st Severe ME, POTS & MCAS.

    Messages:
    695
    Likes:
    2,288
    Hello. I would think Ivabradine could be OK for you as to my knowledge it's not known to cause Asthma and it's selling point is, or should I say 'design' point is for angina, in which cardiac output is not affected. (If this remains true for a disease like ME or POTS I can't say).

    As you know yourself, dosage is so important to get just right, and this takes a bit of trial and error unfortunately.

    And yes we are guinea pigs, good analogy! I'd also always trust your own instincts in terms of being extra cautious (starting on very small dose), and not be swayed by others opinions directly. E.g. you've probably found some patients report they can munch down some meds with no side effects, whilst with other people, they take tiny doses and become unwell.

    I would always take medications such as these in the safety of a hospital, personally. Also tell people around you, (if they aren't informed), what you're taking and the dosage.

    Fingers crossed it works for you.
     
    eafw likes this.
  6. Blue

    Blue

    Messages:
    50
    Likes:
    130
    Germany
    Hi eafw, I can't tell you much about Ivabradine, I only started it 4 days ago for my POTS. My doc told me to start with 5 mg a day. I decided to start with 2,5 mg instead.

    It did lower my HR quite a bit. Resting heart rate went down to the low fifties, even under 50 one time and I had a little trouble breathing.

    So I think it's definitly wise to start with a very low dose. I am taking 1,25 mg now.

    I am not sure if it has further benefits additional to lowering your HR, as more energy. My doc didn't think it would have any more benefits...

    Wishing you all the best!
    Blue
     
    eafw likes this.
  7. eafw

    eafw Senior Member

    Messages:
    816
    Likes:
    3,396
    UK
    Are these transient when they happen ?

    Had my first dose this morning and started with 1/2 of a half, so about 1.25 mg as well. Will proabably need a few days until I can tell what's happening bearing in mind the general ups and downs anyway
     

See more popular forum discussions.

Share This Page